Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 119, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2022, 5:56 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2022, 5:56 PM MDT (23:56 UTC)
- Expired
- Jun 12, 2022, 6:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -683 J/kg
- Mixed-layer LCL
- 2532 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:50 PM MDT, 6 minutes earlier.
Area forecast discussion, Jun 12, 5:50 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 650 PM CDT Sun Jun 12 2022 ...updated aviation section... .SHORT TERM...(This evening through Monday) Issued at 334 PM CDT Sun Jun 12 2022 This Sunday mid-afternoon featured a decaying outflow boundary that pushed southwest earlier in the day, which stunted the warm-up across portions of southwest and west central Kansas generally north and east of a Dighton to Dodge City to Pratt line. Temperatures finally touched 90F at Hays and Great Bend, but with lower 70s dewpoints in these areas, the Heat Index still pushed upper 90s to close to 100 degrees with still a couple more hours of decent heating left. Farther west across far southwest Kansas, temperatures were in the 100 to 102F territory with similar Heat Indices given the lower dewpoint temperatures. In the near term, we will be watching the convective evolution across southeastern Colorado, which was already underway northwest of Springfield, CO. It is expected that one or two of these storms will survive into far southwest/west central Kansas this evening, so we have some 15 to 20 POPs going out in the west across a fairly small region. Any surface-based convection should dissolve not long after sunset as they track northeast. Given the high temperature- dewpoint spreads, damaging (but very local) straight line wind would be the greatest thunderstorm risk. The rest of the night will feature a very warm southwest wind, and with the southwest wind 15 to 20 mph much of the night, this will keep temperatures from falling much below 80 degrees most locations. The warm morning will set the stage for a rapid warm-up Monday morning with temperatures likely exceeding 90 degrees most locations by 9 or 10 AM CDT. This certainly looks to be the hottest day for a large area of southwest and west central Kansas so far this (meteorological) summer...as widespread 102 to 106F afternoon temperatures are expected on the strong southwest winds. The strong southwest downslope momentum will help clear out any remaining low level moisture, so heat indices should not be exceedingly worrisome. In fact, just about all locations will most likely see heat indices at least a couple degrees lower than the actual air temperature. Regardless, we will go ahead and issue a Heat Advisory up in the northern counties along I-70 where air temperature forecast high of 106-108F is forecast, yielding a Heat Index around 105F. A weak wind convergence axis in vicinity of the leeside trough will support the development of late afternoon/early evening surface- based storms, mainly northwest of a Liberal to Garden City to Dighton line. Again, the severe weather risk, if any, would be in the form of damaging straight line wind given the extreme temperature-dewpoint spread of around 50-55F. .LONG TERM...(Monday night through Sunday) Issued at 334 PM CDT Sun Jun 12 2022 Previous forecast thinking was that Tuesday and Wednesday would be a pleasant relief from the heat, but the forecast cold front will now be slower and weaker, resulting in most areas only seeing a pullback in afternoon temperatures both Wednesday and Thursday of 10 degrees or less, off of tomorrow's very hot day. The front on Tuesday will likely stall out just north of the DDC CWA across/just north of the I-70 corridor. This will be the focus for evening thunderstorm development, and the highest POPs Tuesday Night will be up along I- 70 with some 30 POPs up in that region. The thunderstorm activity along the front late Tuesday night should be enough to help drive the polar front farther south into southwest Kansas, but the front's integrity will be competing with increasing 500mb heights thanks to another building high across Oklahoma east into the lower-mid Mississippi Valley. Regardless, wherever the front hangs out late Wednesday should be the best location for another round of at least loosely organized thunderstorm activity across western/central Kansas. By Thursday, the polar front will likely lose much of its integrity, as only the GFS model wants to convect along the front's remnants whereas the ECMWF and Canadian GDPS are much less ambitious about convection along what's left of the front on Thursday/Thursday Night. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 630 PM CDT Sun Jun 12 2022 High based thunderstorms near Syracuse, with enough rotation for supercell characteristics, may present a localized damaging with risk as they move northeast through the remainder of the evening. The best chance for thunderstorms impacting one of our local terminals of responsibility would be at GCK in the next couple of hours and then near HYS by around 10 pm to 1 am or so. Even so, no widespread outflow is expected, but rather a more localized 60 mph wind threat with more scattered lightning/cb possible elsewhere. Included TEMPO thunder in TAFS for GCK/HYS and only at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 79 105 76 100 / 20 0 10 0 GCK 74 106 75 98 / 20 10 10 0 EHA 74 104 73 101 / 10 0 10 0 LBL 77 103 74 101 / 10 0 20 0 HYS 74 107 78 96 / 20 0 10 10 P28 79 104 77 97 / 10 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031-043>046- 063>066-076>081-085>090. Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ030-031. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Russell
Hazardous weather outlook, Jun 12, 4:06 AM MDT, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 506 AM CDT Sun Jun 12 2022 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 506 AM CDT Sun Jun 12 2022 /406 AM MDT Sun Jun 12 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. ...Heat advisory is in effect for this afternoon and evening for much of central and southwest Kansas. .DAY ONE...Tonight. There is a very small chance of an evening thunderstorm today. If a storm develops then very large hail could occur. The best chance of storms is across west central Kansas. A heat advisory is in effect for today for much of central and southwest Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few severe thunderstorms are possible Tuesday afternoon with large hail. .SPOTTER INFORMATION STATEMENT... A few storm spotters may be needed across west central Kansas after 5 pm today. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Jun 12, 5:29 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Sun Jun 12 2022
KSZ075-085-086-130015-
Seward KS-Stevens KS-Grant KS-
629 PM CDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern Seward,
south central Grant and Stevens Counties through 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3714 10156 3718 10155 3743 10128 3727 10089
3700 10138 3700 10140
TIME...MOT...LOC 2329Z 229DEG 11KT 3711 10140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:41 PM MDT | Heat Advisory | DDC | Ellis, Trego | 10 hr |
| Jun 12, 5:08 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 52 min |
| Jun 12, 5:29 PM MDT | Special Weather Statement | DDC | Stevens | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.